Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Binghamton, NY

July 16, 2018Cortland County, Tompkins County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 16, 2018, 9:30 PM EDT for Cortland County, Tompkins County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 9:30 PM EDT (01:30 UTC)
Expired
Jul 17, 2018, 12:30 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Cortland County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 41 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 9:45 PM EDTFLASH FLOODCortland, NYSEVERAL STREETS FLOODED IN AND AROUND CORTLAND, INCLUDING MAIN STREET.
Jul 16, 9:55 PM EDTHEAVY RAIN 2.94Solon, NYRAINFALL TOTAL FOR THE LAST HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

360 
WGUS51 KBGM 170130
FFWBGM
NYC023-109-170430-
/O.NEW.KBGM.FF.W.0006.180717T0130Z-180717T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
930 PM EDT MON JUL 16 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southern Cortland County in central New York...
  Northeastern Tompkins County in central New York...

* Until 1230 AM EDT.
  
* At 928 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen.

* Some locations that will experience flooding include...
  Cortland, Virgil, Dryden, Solon, McGraw, Freeville, South Cortland,
  East Freetown, Munsons Corners and Mc Lean.

Additional rainfall amounts of one to two inches are possible in the 
warned area in the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4265 7592 4250 7589 4244 7636 4258 7635

$$

BJT
2 follow-up statements
331 
WGUS71 KBGM 170305
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1105 PM EDT MON JUL 16 2018

NYC023-109-170430-
/O.CON.KBGM.FF.W.0006.000000T0000Z-180717T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cortland NY-Tompkins NY-
1105 PM EDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
SOUTHERN CORTLAND AND NORTHEASTERN TOMPKINS COUNTIES...

At 1102 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. The storms are slowly moving out 
of the area, but additional brief heavy downpours are possible. Up 
to three inches of rain has already fallen. 

Some locations that will experience flooding include...
Cortland, Virgil, Dryden, Solon, McGraw, Freeville, South Cortland,
East Freetown, Munsons Corners and Mc Lean.

Additional rainfall amounts of around 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4265 7592 4250 7589 4244 7636 4258 7635

$$

BJT
396 
WGUS71 KBGM 170421
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1221 AM EDT TUE JUL 17 2018

NYC023-109-170430-
/O.EXP.KBGM.FF.W.0006.000000T0000Z-180717T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cortland NY-Tompkins NY-
1221 AM EDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR SOUTHERN CORTLAND AND NORTHEASTERN
TOMPKINS COUNTIES WILL EXPIRE AT 1230 AM EDT...

The heavy rain has ended. Light to moderate rain may continue into 
the night. Please continue to heed any remaining road closures.

LAT...LON 4265 7592 4250 7589 4244 7636 4258 7635

$$

BJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 7:45 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 16, 7:45 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
745 PM EDT Mon Jul 16 2018

.SYNOPSIS...
This afternoon will be hot and humid with isolated
thunderstorms. The best chance for thunderstorms will be late
tonight and Tuesday as a cold front moves through the region.
High pressure will bring cooler and less humid weather for
Wednesday through Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
250 pm update...

Only minor adjustments made to the forecast. Heat and humidity
today will break Tuesday with a cold front. So far today terrain
causing enough lift to create showers and thunderstorms. This
convection across the Poconos north through the Catskills to the
Upper Susquehanna Region. With light winds these storms are
moving little so heavy rain of over an inch has fallen in the
Poconos. Precipitable water amounts around 2 inches will
continue until the front goes through. Storms will continue to
back build creating a slow forward movement.

A weak short wave will move through the Finger Lakes this
evening helping to trigger some slow moving scattered showers
and thunderstorms. This area is in a drought so 1 to 2 inches of
rain shouldn't do much. This will act to prime the area for the
rain ahead of the front later.

With the humid air mass low temperatures will only fall to the
upper 60s and lower 70s.

The bigger show will be late tonight through Tuesday ahead of
the cold front. This will provide the forcing for the moisture
that is in place. Showers and thunderstorms will become
widespread late tonight in the Finger Lakes then move southeast
through the rest of the area by noon. Ending times will be
afternoon in western sections of CNY to early evening in the
Poconos.

Severe threat low but instability will be good with about 30 kts
of shear. Clearing is in question which will hinder heating.
Despite this some advection will get highs into the lower 80s.

Tuesday night will become mainly clear with dry advection from
the northwest behind the front. Temperatures will fall back to
closer to average with upper 50s and lower 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will build into the region Wednesday then move
over the region on Thursday. Both days look rather sunny. The
airmass also will be quite cool and comfortable with highs in
the 70's after morning lows generally in the 50's. With the high
pressure over the region it will be a favorable setup for
radiational cooling so it would not be surprising for some
locations to fall into the mid and upper 40's. Thursday looks to
be only slightly warmer during the day than Wednesday.
Northwest winds Wednesday around 10 mph will decrease by
Thursday with the high pressure overhead.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Friday through Saturday:

Our region is on the backside of the high pressure which means
once again a warm and moist flow will advect into the region
with humidity and temperatures slowly on the increase. Lows will
creep into the 60's Friday night with highs Friday back into
the 80's. Bumped the high temperatures upward a bit on Friday
given 925 mb temperatures modeled around 22-24C. Overall, the
pattern continues to slow slightly leading to a higher
probability of dry weather through Saturday but some high
clouds should be increasing during the day.

Saturday night through Monday:

The overall synoptic pattern is one that can produce several
rounds of showers and storms with a heavy rain threat. At 500
mb, a low pressure system will slow and attempt to dig and
cutoff across the Ohio Valley with ridging off the east coast.
This would result in a very aggressive stream of moisture from
the Gulf of Mexico and Atlantic coming northeast into the
region. The ECMWF and CMC runs and a fair cluster of ensemble
members from those models actually have this trough become
neutral to negatively tilted by Sunday which would raise the
possibility for development of a coastal low in addition to the
upper level low over the Ohio Valley. Another question is if the
low forming along the coast will have any tropical
characteristics. Right now model tracks of any coastal low are
generally up the Mid-Atlantic coast in the Sunday and Monday
timeframe with several members showing a left turn into our
region as the ECMWF 12Z 7/16. Still a lot of model runs to sort
the details for next weekend. Clouds and rain should knock
highs down closer to 80 with muggy lows in the 60's each day.
This forecast undercut the blended guidance by a couple of
degrees each day with the highs.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Challenging forecast tonight with the scattered thunderstorms
ongoing and the potential for more widespread showers and storms
later tonight and Tuesday morning along the front...with
potentially additional storms around KAVP lingering into the
late morning and early afternoon hours. Conditions will likely
remain VFR this evening except in TS where brief periods of IFR
vsbys and MVFR cigs are possible. Showers and storms later
tonight and Tue morning will also bring flight conditions to
IFR-MVFR at times. Timing will be difficult to nail down...so
kept with the broad 06Z to about 16Z time frame. A few hours
later in KAVP. Conditions return to VFR Tue afternoon behind the
front with winds gusting to around 20 kt from the NW.

Outlook...

Tuesday night through Saturday...Mainly VFR. Maybe restrictions
in showers and thunderstorms late Saturday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
     036-037.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...BJT/TAC
Hazardous weather outlook, Jul 16, 8:36 PM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
836 PM EDT Mon Jul 16 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
836 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms tonight may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of thunderstorms on Tuesday may produce gusty winds
and locally heavy rainfall and localized flooding.

Hazardous weather is not expected from Wednesday to Sunday at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 8:18 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
818 PM EDT MON JUL 16 2018

NYZ016-023-025-170100-
Seneca NY-Schuyler NY-Tompkins NY-
818 PM EDT MON JUL 16 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...CENTRAL
SCHUYLER AND NORTHWESTERN TOMPKINS COUNTIES UNTIL 900 PM EDT...

At 817 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montour Falls, moving northeast at 20 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Lansing, Enfield, Covert, Watkins Glen, Trumansburg, Montour Falls,
Odessa, Burdett, Reynoldsville and Wedgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4263 7667 4249 7649 4229 7687 4229 7691
      4236 7699
TIME...MOT...LOC 0017Z 221DEG 18KT 4238 7682

MWG
Local storm report, Jul 16, 8:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
857 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     1 NE TABERG             43.31N  75.60W
07/16/2018                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON COAL HILL ROAD.

&&

CJH
Local storm report, Jul 16, 9:00 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     ROME                    43.23N  75.49W
07/16/2018                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON JERVIS AVE NEAR CEMETARY.

&&

CJH
Local storm report, Jul 16, 9:02 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     TRENTON                 43.28N  75.18W
07/16/2018                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON COOMBS ROAD NEAR HUGHES ROAD.

&&

CJH
Local storm report, Jul 16, 9:06 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
906 PM EDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     WEST LEE                43.31N  75.55W
07/16/2018                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON LEE CENTER TABERG ROAD.

&&

CJH
Special weather statement, Jul 16, 9:06 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
906 PM EDT MON JUL 16 2018

NYZ044-045-170145-
Chenango NY-Cortland NY-
906 PM EDT MON JUL 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN CORTLAND AND
WEST CENTRAL CHENANGO COUNTIES UNTIL 945 PM EDT...

At 906 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taylor to near Virgil. Movement was
southeast at 5 mph.

Half inch hail and strong wind gusts will be possible with these
storms.

Locations impacted include...
Cortland, Solon, Cincinnatus, McGraw, Marathon, Pitcher, Lapeer,
Pharsalia, Taylor and Lincklaen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4257 7568 4243 7610 4259 7623 4268 7584
TIME...MOT...LOC 0106Z 317DEG 6KT 4265 7582 4251 7622

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:18 PM EDTSpecial Weather StatementBGMSchuyler42 min
Jul 16, 8:40 PM EDTSevere Thunderstorm WarningBGMCayuga, Tompkins65 min
Jul 16, 9:03 PM EDTSevere Thunderstorm WarningBGMCortland, Tompkins42 min
Jul 16, 9:06 PM EDTSpecial Weather StatementBGMCortland39 min
Jul 16, 9:16 PM EDTAreal Flood AdvisoryBGMCortland, Tompkins3 hr
Jul 16, 9:31 PM EDTSpecial Weather StatementBGMSteuben59 min
Jul 16, 9:49 PM EDTSpecial Weather StatementBGMChenango, Cortland41 min
Jul 16, 10:18 PM EDTSpecial Weather StatementBGMChemung42 min
Jul 16, 10:23 PM EDTSevere Thunderstorm WarningBGMChemung, Steuben, Tioga52 min
Jul 16, 10:26 PM EDTSpecial Weather StatementBGMChenango, Cortland64 min
Jul 16, 11:29 PM EDTSpecial Weather StatementBGMChenango, Cortland46 min
Jul 17, 12:16 AM EDTSpecial Weather StatementBGMChenango, Madison44 min
Jul 17, 1:48 AM EDTAreal Flood AdvisoryBGMChenango, Cortland104 min
Jul 17, 11:57 AM EDTSpecial Weather StatementBGMSullivan33 min
Jul 17, 12:06 PM EDTSevere Thunderstorm WarningBGMSullivan24 min
Jul 17, 12:53 PM EDTAreal Flood AdvisoryBGMSullivan3 hr

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.